Minnesota, 2015

Hail in Minnesota, April 7, 2015

April 7, 2015 · NWS ARX · 1 event in 1 county or zone

A stationary front was situated along the Iowa-Missouri border during the afternoon of April 7th. As an area of low pressure moved along the front, thunderstorms developed north of the area of low pressure and front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A stationary front was situated along the Iowa-Missouri border during the afternoon of April 7th. As an area of low pressure moved along the front, thunderstorms developed north of the area of low pressure and front. These storms produced a lot of small hail across southeast Minnesota but there was one report of nickel sized hail northwest of Austin (Mower County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 7, 1:50 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 7, 1:50 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT TUE APR 7 2015

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 250 PM CDT TUE APR 7 2015

WATER VAPOR SATELLITE IMAGERY SHOWS A FAIRLY VIGOROUS MID-LEVEL
TROUGH PUSHING OUT OF THE CENTRAL/NORTHERN PLAINS TOWARD THE UPPER
MISSISSIPPI RIVER VALLEY. FAIRLY STRONG PUSH OF MOISTURE TRANSPORT
AND ELEVATED/2-5KM MUCAPE AHEAD OF THE WAVE WAS FUELING SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MN AND
PORTIONS OF IA. OTHERWISE...A PRETTY RAW DAY ACROSS THE AREA WITH
BRISK EASTERLY SURFACE FLOW AND AMPLE CLOUD COVER KEEPING
TEMPERATURES IN THE UPPER 30S THE LOWER 40S.

WILL SEE SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE PUSHING
THROUGH THE AREA THIS EVENING...THEN TAPER OFF FROM WEST TO EAST
AFTER MIDNIGHT AS THE MID-LEVEL TROUGH EXITS EAST. NOT ANTICIPATING
ANYTHING SEVERE...BUT A FEW OF THE STRONGER STORMS GOING INTO THIS
EVENING MAY CONTAIN SOME SMALL HAIL. OTHERWISE...EASTERLY SURFACE
FLOW CONTINUES TONIGHT WITH TEMPERATURES FALLING INTO THE 33-40
DEGREE RANGE.

WEDNESDAY LOOKS DRY THROUGH LATE AFTERNOON BEFORE SHOWER CHANCES
START TO SPREAD INTO NORTHEAST IA/SOUTHEAST MN. THIS IS IN RESPONSE
TO INCREASING MOISTURE TRANSPORT AHEAD OF A STRONG WAVE OF LOW
PRESSURE MOVING OUT OF THE SOUTHERN PLAINS. ANOTHER COOLER THAN
NORMAL DAY OTHERWISE AS EAST WINDS OF 10-20 MPH CONTINUE WITH THICK
CLOUD COVER. LOOK FOR HIGHS RANGING FROM THE MIDDLE 40S ACROSS
CENTRAL WI...TO THE LOWER 50S ALONG AND WEST OF THE MISSISSIPPI
RIVER.

SHOWERS AND THUNDERSTORMS  OVERSPREAD THE AREA WEDNESDAY NIGHT AS
LOW PRESSURE DEEPENS/LIFTS NORTHEAST OUT OF THE SOUTHERN PLAINS INTO
IOWA. MODELS SHOWING FAIRLY STRONG 850MB MOISTURE TRANSPORT AHEAD OF
THE LOW WITH NAM DEPICTING 1-5KM/ELEVATED MUCAPE RANGING FROM NEAR
300J/KG ALONG AND NORTH OF I-94...AND 500-1000J/KG SOUTH OF I-90.
THIS IS EXPECTED TO PRODUCE SHOWERS AND SCATTERED THUNDERSTORMS
THROUGH THE NIGHT WITH A FEW OF THE STRONGER STORMS CAPABLE OF SOME
SMALL HAIL. LOWS WEDNESDAY NIGHT WILL RANGE FROM 35 TO 45 DEGREES.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 250 PM CDT TUE APR 7 2015

MODEL CONSENSUS BRINGS THE SURFACE LOW INTO SOUTHERN WI BY THURSDAY
AFTERNOON KEEPING THE MAJORITY OF THE AREA ON THE COOL/NORTHWEST
SIDE OF THE LOW. PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WI
COULD GET INTO THE WARM SECTOR. GFS PUSHES 0-3KM MUCAPE INTO THE
1500-3000J/KG RANGE ACROSS THIS AREA WITH 0-3KM BULK SHEAR IN THE 25-
35KT RANGE. OTHERWISE...PRECIPITABLE WATER VALUES CREEP ABOVE 1 INCH
FOR SOME HEAVIER RAINFALL POTENTIAL AS WELL.  AS SUCH...WILL HAVE TO
MAINTAIN VIGILANT EYE FOR SEVERE THUNDERSTORM/HEAVY RAINFALL
POTENTIAL. PLAN ON HIGHS IN THE UPPER 40S ACROSS NORTHERN WI...TO
THE MIDDLE 60S ACROSS PORTIONS OF NORTHEAST IA INTO FAR SOUTHWEST
WI.

AS THE LOW PULLS NORTHEAST OF THE AREA THURSDAY NIGHT...ENOUGH COLD
AIR FILTERS IN FOR THE POTENTIAL OF RAIN MIXING WITH/CHANGING TO
SNOW. THIS LOOKS TO BE MOST LIKELY ACROSS NORTH CENTRAL WI WHERE A
TRACE TO AN INCH COULD OCCUR AS LOWS DROP INTO THE LOWER/MIDDLE 30S.

A FEW SPRINKLES WILL STILL BE POSSIBLE ON FRIDAY WITH LINGERING
COOL/CYCLONIC FLOW ALOFT AND FAIRLY STEEP LOW LEVEL LAPSE RATES.
HIGHS ON FRIDAY LOOK TO BE IN THE UPPER 40S TO THE MIDDLE 50S.

WARMER TEMPERATURES ON TAP FOR THE WEEKEND AS WARM AIR ADVECTION
TAKES PLACE AHEAD OF A COLD FRONT PUSHING THROUGH THE NORTHERN
PLAINS. HOWEVER...THERE WILL ALSO BE AN INCREASING CHANCE OF SHOWERS
AND THUNDERSTORMS WITH THE APPROACH OF THE COLD FRONT. LOOK FOR
HIGHS SATURDAY IN THE MIDDLE 50S TO THE MIDDLE 60S AND 60S/NEAR 70
ON SUNDAY.

SHOWERS AND THUNDERSTORMS BECOMING LIKELY SUNDAY NIGHT INTO MONDAY
WITH THE PASSAGE OF THE COLD FRONT. LINGERING SHOWERS STILL POSSIBLE
ON TUESDAY MAINLY EAST OF THE MISSISSIPPI RIVER. OTHERWISE...PLAN ON
HIGHS MONDAY AND TUESDAY IN THE UPPER 50S/LOWER 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1230 PM CDT TUE APR 7 2015

MVFR/IFR CIGS TO PREVAIL THIS PERIOD AS THE AREA IS CAUGHT IN MOIST
EASTERLY FLOW NORTH OF A WARM FRONT AND A LOW PASSING ACROSS
NORTHERN MO/IL. INCREASING LIFT/MOISTURE AHEAD OF THE LOW WILL SEND
A ROUND OF SHRA/TSRA ACROSS THE TAF SITES...MAINLY LATE THIS
AFTERNOON AND THIS EVENING. CONFIDENCE IS NOT THE HIGHEST...BUT
ENOUGH LIFT AND SOME WEAK INSTABILITY...DID ADD A TEMPO PERIOD OF
TSRA/CB FOR 2-3HRS WHEN THE STRONGER OF THE LIFT WOULD BE PASSING
ACROSS THE TAF SITES. MVFR VSBYS IN SHRA/BR LATE THIS AFTERNOON/
EVENING WITH SOME IFR CIGS/VSBYS IN ANY TSRA...ESPECIALLY AT HIGHER
TERRAIN SITES LIKE KRST. IFR/LIFR CIGS AND MVFR/IFR VSBYS EXPECTED
FROM LATE EVENING INTO EARLY WED MORNING WITH WEAKER GRADIENT WINDS
AND BOUNDARY LAYER MOISTENING FROM THE LATE AFTERNOON/EVENING
SHRA/TSRA. WEAK RIDGE OF HIGH PRESSURE WITH SOME DRIER LOW LEVEL AIR
LOOKS TO NOSE IN FOR LATER WED MORNING/AFTERNOON WITH SOME
DISSIPATION OF THE BR AND CIGS RISING TO MVFR/IFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RRS
Hazardous weather outlook, Apr 7, 10:05 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 AM CDT TUE APR 7 2015

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ032>034-041>044-053-
081100-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-
WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
1105 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE
LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BE STRONG WITH
GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-081100-
TAYLOR-CLARK-
1105 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-029-030-WIZ054-055-061-081100-
ALLAMAKEE-FAYETTE-CLAYTON-CRAWFORD-RICHLAND-GRANT-
1105 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LIGHTNING AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE ON
THURSDAY. THE MAIN THREATS AT THIS TIME APPEAR TO BE LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS MAY BE NEEDED THURSDAY AFTERNOON. RAINFALL REPORTS
ARE ALWAYS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE/RRS

In the hours before

Special weather statement, Apr 7, 1:18 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT TUE APR 7 2015

IAZ008-MNZ079-086>088-094-095-072030-
MITCHELL-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN
218 PM CDT TUE APR 7 2015

...SHOWERS AND THUNDERSTORMS SPREADING IN...

A BAND OF SHOWERS AND THUNDERSTORMS WAS LOCATED JUST WEST OF
INTERSTATE 35 AT 215 PM. THIS BAND WAS MOVING EAST AND WILL MOVE
INTO PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA...REACHING
A ROCHESTER MINNESOTA TO CRESCO IOWA LINE BY 3 PM. FREQUENT
LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS. ANY STRONGER
STORMS MAY PRODUCE SOME HAIL UP TO 1/2 INCH DIAMETER. IF
THUNDERSTORMS APPROACH YOUR LOCATION...MOVE INDOORS UNTIL THEY
PASS.

RRS
Local storm report, Apr 7, 1:38 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT TUE APR 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             AUSTIN                  43.67N 92.97W
04/07/2015  E0.25 INCH       MOWER              MN   LAW ENFORCEMENT

&&

SHEA
Local storm report, Apr 7, 1:55 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT TUE APR 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             2 NW WALTHAM            43.84N 92.90W
04/07/2015  E0.50 INCH       MOWER              MN   LAW ENFORCEMENT

&&

SHEA

The radar

The Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mower

When
April 7, 1:58 PM CST
Where
Mower County, 5 mi NW of Austin
Measured
0.88 in hail
Reported by
Social Media
Coordinates
43.721, -93.001

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563460.